Hail, Craighead
- When
- May 8, 11:36 PM CST to 11:41 PM CST
- Where
- Craighead County, 1 mi ESE of Jonesboro
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.825, -90.683
A mesoscale convective system developed over southern Missouri during the evening hours of May 8, 2003. This system and its associated cold pool tracked into the northern part of the Mid-South where the airmass and shear profile supported a few severe storms with large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A mesoscale convective system developed over southern Missouri during the evening hours of May 8, 2003. This system and its associated cold pool tracked into the northern part of the Mid-South where the airmass and shear profile supported a few severe storms with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 8, 11:01 PM CST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 1201 AM CDT Tue May 9 2023 ...New AVIATION... .UPDATE... Issued at 923 PM CDT Mon May 8 2023 Showers and thunderstorms have blossomed across southern MO. A cold pool is starting to develop and the MCS will continue tracking toward the Mid-South. It should reach the Bootheel by 0330Z. MLCAPES are still running around 3000 j/kg and mid level lapse rates remain quite steep at 7.5 c/km. There is about 30 kts of 0-6km bulk shear along and north of the KY/MO border that is aiding storm organization. Expect a few severe storms across the northern tier overnight with damaging wind and large hail. Activity should gradually weaken as the MCS drops south away from the zone of higher 0-6km shear while at the same time the airmass gradually stabilizes. && .SYNOPSIS...Issued at 207 PM CDT Mon May 8 2023 An unsettled pattern featuring warm temperatures, high humidity and periods of showers and thunderstorms will continue for the next several days. A cold front is expected to stall across the Midsouth for at least a couple of days Wednesday through Friday further enhancing our chance of rain. Expect high temperatures in the 80s with lows mostly in the 60s tonight through the weekend. Long term guidance is suggesting cooler conditions could return next week. 30/Sirmon && .DISCUSSION...(This evening through next Sunday) Issued at 207 PM CDT Mon May 8 2023 Area radars are quiet early this afternoon. Temperatures are in the low to middle 80s across most of the area and will likely warm another degree or two resulting in afternoon highs in the upper 80s or even low 90s. There is a chance of thunderstorm development this afternoon, mainly over west Tennessee where outflow from this mornings MCS lingers. Forecast SB CAPE this afternoon is over 3,000J/KG for much of the area. Moderately strong 35-45kt deep layer shear is in place over west TN along with steep lapse rates. Healthy updrafts should be well maintained with any storms that develop. Storm clusters capable of producing large hail and damaging wind are possible. High resolution short term guidance continues to be fairly bullish in bringing another MCS through the Midsouth tonight. Global long term models aren't as aggressive but given what we have seen for the past couple of nights, I would have to favor the more aggressive solutions. Expect storms to develop over central and south Missouri around sunset and move south across the Midsouth at 30-40 mph overnight. Damaging wind should be the primary threat tonight. The storm threat should diminish quickly around sunrise. The Storm Prediction Center has included much of the Midsouth along and north of the Interstate 40 corridor in a Slight risk for severe storms in their day 1(today and tonight) outlook with a Marginal risk for the remainder of the Midsouth. A ridge will build into the area from the west tomorrow helping to suppress convection. However, we are expected to see high temperatures approach 90 degrees which should be enough to break the cap. Thunderstorms will be most likely during the afternoon and any lingering outflow from an overnight MCS could promote convective initiation. Return flow should begin late Wednesday and a warm front will lift into the region early Thursday. The front will likely stall somewhere across north Mississippi into northeast Arkansas and linger through the end of the work week or maybe even into Saturday. This feature will keep our rain chances elevated although nothing looks very organized from a severe weather perspective. The weekend looks warm and showery. Long term guidance suggests we may see an airmass change early next week. 30/Sirmon && .AVIATION... (06Z TAFS) Issued at 1134 PM CDT Mon May 8 2023 An MCS will dive into the area in the next few hours. This fast moving system will push through each TAF site and likely be out of the area around 11z. All sites should remain VFR outside of thunderstorm development. Expect southwest winds around 04-06 kts to shift northwest by mid morning. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...SJM AVIATION...SWB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1202 AM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM HAIL 1 WSW NEWBERN 36.11N 89.28W
05/08/2023 M1.00 INCH DYER TN TRAINED SPOTTER
QUARTER SIZED HAIL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1203 AM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 AM HAIL DYERSBURG 36.04N 89.38W
05/09/2023 M1.00 INCH DYER TN PUBLIC
QUARTER SIZED HAIL.
&&Special Weather Statement
National Weather Service Memphis TN
1216 AM CDT Tue May 9 2023
ARZ018-026-090545-
Greene AR-Craighead AR-
1216 AM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of southwestern Greene
and central Craighead Counties through 1245 AM CDT...
At 1215 AM CDT, Doppler radar was tracking a strong thunderstorm over
Fontaine, or near Bono, moving southeast at 20 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jonesboro, Paragould, Bono, Brookland, Crowleys Ridge State Park,
Lake Frierson State Park, Cash, Egypt, Walcott, Fontaine, Apt, Valley
View, Farrville, Dorothy, Winesburg, Light, Cary, Bethel, Lanieve and
Finch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3588 9087 3592 9087 3593 9086 3596 9086
3598 9084 3599 9086 3602 9084 3604 9084
3608 9082 3611 9077 3614 9077 3615 9081
3616 9081 3603 9045 3570 9070 3571 9076
3587 9103 3588 9103
TIME...MOT...LOC 0515Z 312DEG 19KT 3598 9085
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
SWBSpecial Weather Statement
National Weather Service Memphis TN
1224 AM CDT Tue May 9 2023
TNZ019-020-048-050-051-090600-
Crockett TN-Lauderdale TN-Dyer TN-Haywood TN-Gibson TN-
1224 AM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of western Crockett,
southeastern Dyer, southwestern Gibson, northeastern Lauderdale and
northeastern Haywood Counties through 100 AM CDT...
At 1224 AM CDT, Doppler radar was tracking a strong thunderstorm over
Halls, or 9 miles south of Dyersburg, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dyersburg, Alamo, Halls, Forked Deer, Chestnut Bluff, Bradleytown,
Unionville, Eaton, Maury City, Friendship, Gates, Yorkville, Edith,
Fowlkes, Lapata, Bonicord, Central, Jenkinsville, Rohoboth and Maury
Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3582 8956 3607 8948 3609 8904 3566 8916
TIME...MOT...LOC 0524Z 283DEG 14KT 3591 8939
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SWBSpecial Weather Statement
National Weather Service Memphis TN
1226 AM CDT Tue May 9 2023
ARZ026-028-090600-
Craighead AR-Mississippi AR-
1226 AM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of eastern Craighead
and northwestern Mississippi Counties through 100 AM CDT...
At 1226 AM CDT, Doppler radar was tracking a strong thunderstorm near
Caraway, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Osceola, Gosnell, Manila, Lake City, Leachville, Monette, Caraway,
Keiser, Dell, Little River, Etowah, Black Oak, Victoria, Jolliff
Store, Delfore, Calumet, Dearman, Eastview, Lennie and Vail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3576 9045 3596 9039 3599 8997 3564 9005
TIME...MOT...LOC 0526Z 283DEG 14KT 3582 9033
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SWBSpecial Weather Statement
National Weather Service Memphis TN
1230 AM CDT Tue May 9 2023
TNZ020-021-052-054-090600-
Carroll TN-Henderson TN-Madison TN-Gibson TN-
1230 AM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of northwestern
Henderson, southeastern Gibson, southwestern Carroll and northeastern
Madison Counties through 100 AM CDT...
At 1230 AM CDT, Doppler radar was tracking a strong thunderstorm over
Milan, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Humboldt, Milan, Huntingdon, Three Way, Atwood, Blue Goose,
Bargerton, Medina, Trezevant, Gibson, McLemoresville, Howley, Hickory
Flat, Tuckers Corner, Cedar Grove, Cades, New Enterprise, Ledbetter,
Juno and Leach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3566 8849 3580 8892 3582 8896 3602 8891
3599 8843
TIME...MOT...LOC 0530Z 278DEG 21KT 3589 8878
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SWBThe Memphis radar (KNQA), 91 km away, was scanning. The volume nearest the first event began at 05:36 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103038, 1103042.